Wyoming, 2014

Winter Storm and High Wind in Wyoming, December 20 to 22, 2014

December 20 to 22, 2014 · NWS RIW · 10 events in 10 counties and zones

A moist Pacific storm moved into Wyoming and brought heavy snow to areas west of the Continental Divide. The heaviest snow fell in the Salt and Wyoming ranges where many areas received over a foot of new snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A moist Pacific storm moved into Wyoming and brought heavy snow to areas west of the Continental Divide. The heaviest snow fell in the Salt and Wyoming ranges where many areas received over a foot of new snow. The maximum amount was 26 inches estimated at the Spring Creek Divide SNOTEL. Amounts over a foot also fell in the Tetons, Yellowstone National Park, and the Absaroka Range. The western valleys generally received between 6 and 10 inches of snow.

East of the Continental Divide, the same storm system produced strong winds near Clark and across eastern Sweetwater and southern Fremont counties. A tight pressure gradient and strong low level winds mixed to the ground to create the high winds. Peak speeds were registered near the foothills around Clark where a maximum gust of 92 mph was recorded. Portions of Fremont and Sweetwater counties saw wind gusts of 60 to 69 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 20, 3:13 AM MST, 6 hours 47 minutes earlier.

Area forecast discussion, Dec 20, 3:13 AM MST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
313 AM MST SAT DEC 20 2014

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

AN INTERESTING FORECAST PERIOD WITH A LOT OF POTENTIALLY
SIGNIFICANT WEATHER DEVELOPING. A NEARLY ZONAL FLOW PATTERN IS
EXPECTED THIS MORNING AND AFTERNOON...WITH SOME MOISTURE INCREASE
SNOWFALL COVERAGE A BIT ACROSS WESTERN WYOMING.

A PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE THROUGH THE
INTERMOUNTAIN WEST SATURDAY EVENING...WITH SNOWFALL INCREASING
ACROSS WESTERN WYOMING. ADDITIONALLY...AN INCREASED TEMPERATURE
GRADIENT IS EXPECTED BETWEEN CODY AND THE EASTERN PORTION OF
YELLOWSTONE NATIONAL PARK. ADDITIONAL MOUNTAIN WAVE SIGNATURES ARE
BEING DEMONSTRATED IN CURRENT MODEL ANALYSIS...WITH VERY STRONG
WIND POSSIBLE AROUND THE FAVORED CLARK AREA. A HIGH WIND WATCH IS
IN EFFECT FOR THIS LOCATION.

SNOWFALL IS EXPECTED TO INCREASE TONIGHT AND PERSIST THROUGH
MONDAY MORNING. SNOWFALL IS LOOKING TO BECOME HEAVY AT TIMES WITH
SIGNIFICANT ACCUMULATIONS POSSIBLE ACROSS THE WESTERN MOUNTAINS
AND VALLEYS. THE WINTER STORM WATCH REMAINS ACROSS THE AREA.
ADDITIONAL LOCATIONS LOOK FAVORABLE FOR THE NEED OF WINTER WEATHER
ADVISORIES...AND SNOWFALL TOTALS SHOULD BE ABLE TO BE FINALIZED
DURING THE UPCOMING SHIFT. SIMULTANEOUSLY...MODELS CONTINUE TO
INDICATE THE POTENTIAL FOR VERY STRONG WINDS ACROSS SWEETWATER
COUNTY AND INTO THE GREEN MOUNTAINS AND RATTLESNAKE RANGE SUNDAY
AFTERNOON AND EVENING. ANOTHER HIGH WIND WATCH HAS BEEN ISSUED TO
ACCOUNT FOR THESE POTENTIALLY STRONG WINDS.

SNOWFALL AND WIND IS EXPECTED TO WEAKEN MONDAY AS NORTHWEST FLOW
WORKS TO BUILD OVER THE AREA...WITH MOST ACTIVITY WANED BY MONDAY
AFTERNOON. SOME LIGHT SNOWFALL WILL REMAIN POSSIBLE ACROSS AREAS
EAST OF THE DIVIDE LATE MONDAY AS THE SYSTEM CONTINUES TO MOVE
INTO THE CENTRAL PLAINS.

.LONG TERM...TUESDAY THROUGH SATURDAY

QUITE THE MODEL DIVERGENCE TONIGHT BETWEEN THE GFS AND THE ECMWF.
THE MODELS START OUT PRETTY CLOSE THROUGH TUESDAY WITH TRANSITORY
RIDGE MOVING ACROSS THE AREA AFTER OUR SUN/MON SNOW AND WIND EVENT.
ECMWF HAS SOME MOISTURE AND UPGLIDE IN THE PATTERN ALREADY TUESDAY
SO SOME CHANCE POPS REMAIN...ESPECIALLY BY TUESDAY NIGHT. AFTER
THAT...THE CHANGES BECOME VERY SIGNIFICANT. THE 00Z GFS ALLOWS THE
CHRISTMAS EVE/CHRISTMAS DAY SYSTEM TO COME IN AT A HIGHER LATITUDE
WITH LESS RIDGING BEHIND IT. THIS SOLUTION HAS A SEWD MOVING
DISTURBANCE COMING THROUGH WITH THE MAIN EFFECT BEING STRONG TO HIGH
WIND ACROSS THE LOWER ELEVATIONS AND A QUICK SHOT OF SNOW...MAINLY
IN THE MOUNTAINS. THE ECMWF ON THE OTHER HAND IS STILL SHOWING THIS
SYSTEM DROPPING INTO THE PACNW AND THEN THE NRN GREAT BASIN AS
RIDGING DEVELOPS QUICKLY BEHIND IT. THE SYSTEM THEN CLOSES OFF OVER
SRN WYOMING ON CHRISTMAS DAY WITH WIDESPREAD SNOW SPREADING EWD AND
SWD CHRISTMAS EVE INTO EARLY CHRISTMAS DAY. THE DEVELOPMENT OF THIS
SYSTEM IS STILL A COMBINATION OF THE CURRENT TROUGH OVER THE
CENTRAL PACIFIC ACCOMPANIED BY AT LEAST A 170-180KT JET AND A
POCKET OF COLD AIR POURING SOUTH IN THE KAMCHATKA REGION. A STRONG
TROUGH WITH VERY COLD AIR BEHIND THIS SYSTEM AND A LEAD
DISTURBANCE ARE RESPONSIBLE FOR THE UPSTREAM RIDGE ALONG THE COAST
THAT THE ECMWF ESPECIALLY SHOWS. THE GFS HAS A SIMILAR SCENARIO
BUT DIVERGES SLIGHTLY NOT ALLOWING THE RIDGE TO BUILD UPSTREAM AS
MUCH. THAT MAKES ALL THE DIFFERENCE IN THE WORLD FOR OUR SENSIBLE
WEATHER. STICKING CLOSER TO THE MORE CONSISTENT ECMWF AND USUALLY
BETTER EURO IN THIS SCENARIO WHICH MEANS LITTLE CHANGE FOR OUR
GOING FORECAST. COLD BEHIND THIS SYSTEM...ESPECIALLY WITH THE
ECMWF SOLUTION FRIDAY NIGHT. ANOTHER POTENTIAL SEWD COLD MOVING
SHORTWAVE MAY MOVE INTO THE NWRN PARTS AT THE END OF THIS PERIOD.
THIS SYSTEM IS ACTUALLY THE ONE EXPECTED TO PUMP SOME WARM AIR
INTO OUR RIDGE ALONG THE COAST AND AID IN THE DIGGING OUR
CHRISTMAS SYSTEM.

&&

.AVIATION.../12Z ISSUANCE/

INCREASING MOISTURE PER MODELS INTO WESTERN WYOMING ON SATURDAY.
SNOW WILL INCREASE AND BECOME MODERATE TO HEAVY BY SATURDAY
NIGHT...ESPECIALLY IN THE MOUNTAINS AND POSSIBLY NEAR KJAC. THIS
WILL RESULT IN MOUNTAIN OBSCURATION FOR ALL MOUNTAIN RANGES.

OUTSIDE OF THE WIND RIVER BASIN OF CENTRAL WYOMING...VFR CONDITIONS
CAN BE EXPECTED THROUGH SATURDAY EAST OF THE DIVIDE. WITH A
TIGHTENING PRESSURE GRADIENT WINDS WILL INCREASE
SATURDAY...ESPECIALLY ACROSS THE SOUTHWESTERN WIND CORRIDOR FROM
KRKS TO KCPR. ANY FOG AT KLND AND KRIW SHOULD BEGIN TO LEFT AROUND
15 TO 16Z AND BE FULLY LIFTED BY 19Z.

&&

.FIRE WEATHER...

A PLETHORA OF POTENTIALLY ADVERSE WEATHER CONDITIONS ARE POSSIBLE
OVER THE NEXT COUPLE DAYS. STRONG WIND MAY DEVELOP ACROSS THE CODY
FOOTHILLS LATE THIS EVENING...AND CONTINUE INTO SUNDAY MORNING.
MEANWHILE...SNOWFALL WILL INTENSIFY ACROSS THE WESTERN MOUNTAINS
AND VALLEYS...AND WILL PERSIST THROUGH MONDAY MORNING. SNOWFALL
MAY COMBINE WITH GUSTY WIND AT TIMES. AS THE SYSTEM CONTINUES TO
IMPACT THE STATE...STRONG WIND IS POSSIBLE TO DEVELOP ACROSS GREEN
MOUNTAIN AND RATTLESNAKE RANGE...ALONG WITH THE INTERSTATE 80
CORRIDOR THROUGH SWEETWATER COUNTY. THESE STRONG WINDS AND
COMBINED SNOW AND WIND WILL MAKE FOR GENERALLY UNFAVORABLE BURN
CONDITIONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
WYZ019-028>030.

WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY MORNING
WYZ002-014-015-025.

WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY MORNING
WYZ001-012-013-023-024.

HIGH WIND WATCH FROM THIS EVENING THROUGH SUNDAY MORNING WYZ003.

&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...HATTINGS
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Dec 20, 3:28 AM MST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
328 AM MST SAT DEC 20 2014

WYZ001>020-022>030-211200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
328 AM MST SAT DEC 20 2014

...WINTER STORM WATCH FOR PORTIONS OF WESTERN WYOMING THIS EVENING
THROUGH MONDAY MORNING...

...HIGH WIND WATCH FOR THE CODY FOOTHILLS TONIGHT THROUGH 11 AM
SUNDAY...

...HIGH WIND WATCH SOUTHERN WYOMING SUNDAY AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IS POSSIBLE IN THE LOW LYING AROUND THE WIND RIVER
BASIN AND LANDER FOOTHILLS THIS MORNING...WHICH SHOULD LIFT BY THE
LATE MORNING HOURS.

STRONG WIND IS POSSIBLE ACROSS THE CODY FOOTHILLS TONIGHT...WITH
GUSTS UP TO 60 MPH POSSIBLE AROUND THE CLARK AREA. PLEASE SEE THE
HIGH WIND WATCH PRODUCT FOR ADDITIONAL DETAILS. ADDITIONALLY...
SNOWFALL ACROSS WESTERN WYOMING MAY INTENSIFY DURING THE EVENING
HOURS AND CONTINUE THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH MONDAY...SIGNIFICANT SNOWFALL AND WIND EXPECTED IN
WESTERN WYOMING. SNOWFALL AMOUNTS OF 1 TO 2 FEET ARE POSSIBLE IN THE
WESTERN MOUNTAINS WITH THE LOWER ELEVATIONS AND VALLEYS POTENTIALLY
RECEIVING 5 TO 10 INCHES WITH LOCALLY HIGHER AMOUNTS.

VERY STRONG WINDS ARE EXPECTED ACROSS SWEETWATER COUNTY AND INTO THE
GREEN MOUNTAINS/RATTLESNAKE RANGE SUNDAY INTO MONDAY. STRONG WINDS
MAY ALSO BLOW SUNDAY NIGHT FROM DUBOIS TO RIVERTON.

WEDNESDAY NIGHT THROUGH CHRISTMAS DAY...A NEW STORM SYSTEM WILL
DEVELOP TO OUR WEST SPREADING SNOW FROM WEST TO EAST. THE POTENTIAL
FOR SIGNIFICANT SNOWFALL IS STILL A POSSIBILITY ACROSS CENTRAL
AND SOUTHWEST WYOMING ON CHRISTMAS DAY. COMPUTER MODELS HAVE
DIVERGED MORE TONIGHT SO STAY TUNED OVER THE NEXT SEVERAL DAYS ON
THIS POTENTIAL TRAVEL IMPACTING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO STRONG WINDS IN THE CODY FOOTHILLS
TONIGHT AND SNOWFALL IN THE FAR WEST. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 3 high wind. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
December 20, 10:00 AM MST to December 21, 2:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in the Tetons. At the Jackson Hole Ski Resort, 15 inches fell on the summit. The highest amount was 16 inches the Grassy Lake SNOTEL.

Winter Storm, Absaroka Mountains

When
December 20, 11:00 AM MST to December 21, 7:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The Wolverine SNOTEL estimated 12 inches of new snow.

Winter Storm, Star Valley

When
December 20, 12:00 PM MST to December 21, 4:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Snowfall totals across the Star Valley ranged from 10 inches at Thayne to 5 inches at Afton where the snow mixed with rain at times.

Winter Storm, Salt River & Wyoming Ranges

When
December 20, 12:00 PM MST to December 22, 12:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell across the Salt and Wyoming ranges with many areas seeing over 1 foot of new snow. The highest amount was 26 inches at the Spring Creek Divide SNOTEL site.

Winter Storm, Yellowstone National Park

When
December 20, 12:00 PM MST to December 21, 2:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell across portions of Yellowstone National Park. The highest total was 19 inches at the Lewis Lake Divide SNOTEL.

Winter Storm, Jackson Hole

When
December 20, 10:30 PM MST to December 21, 1:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Snow amounts across the Jackson Valley ranged from 8.3 inches at Moose to 2 inches in the town of Jackson.

High Wind, Green Mountains & Rattlesnake Range

When
December 21, 12:50 AM MST to 9:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The RAWS site at Camp Creek had a maximum wind gust of 69 mph.

Winter Storm, Upper Green River Basin Foothills

When
December 21, 2:00 AM MST to 6:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Snowfall amounts across the Upper Green River Basin Foothills ranged from 5 to 8.5 inches. The highest amounts fell north and west of Daniel.

High Wind, Cody Foothills

When
December 21, 2:59 AM MST to 8:29 AM MST
Where
Cody Foothills forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Many wind gusts past 58 mph were recorded at the weather sensor 5 miles WNW of Clark. The maximum wind gusts were 91 and 92 mph between 0330 and 0430MST.

High Wind, East Sweetwater County

When
December 21, 12:30 PM MST to 8:44 PM MST
Where
East Sweetwater County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Several sites in eastern Sweetwater County had wind gusts past 58 mph. The highest gust of 67 mph occurred at Snow Springs. The ASOS at Rock Springs-Sweetwater County Airport clocked a gust to 59 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549090, 549094, 549087, 549088, 549093, 549092, 549085, 549095, 549084, 549086.